Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 307, NWS Midland/Odessa, TX

June 28, 1997Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 28, 1997, 7:30 PM CDT for Upton County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 1997, 7:30 PM CDT (00:30 UTC)
Expired
Jun 28, 1997, 8:15 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:38 PM CDTHail 1Rankin, TXOne inch hail fell along U.S. HIghway 67 east of Rankin.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
2508 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS1 KMAF 290031 RRA
SVRMAF
TXC461-290115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
730 PM CDT SAT JUN 28 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...SOUTHERN UPTON COUNTY
 
AT 728 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 5 MILES NORTHEAST OF RANKIN MOVING SOUTH AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... RANKIN.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.


MATHEWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:00 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 28, 2:00 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED MRF POP
NATIONAL WEATHER SERVICE MIDLAND TX
158 PM CDT SAT JUN 28 1997

18Z SURFACE ANALYSIS SHOWS TROUGH EXTENDING FROM EASTERN CO SOUTH
INTO SE NM.  DEWPOINTS EAST OF THIS FEATURE REMAIN A0A 55F.  LITTLE
CONVERGENCE ALONG THIS FEATURE ATTM OVER THE FA.  LATEST ADAP DATA
SHOW ATMOSPHERE QUITE UNSTABLE WITH LI/S MINUS 6 TO MINUS 10.  CAP
WINNING THE FIGHT FOR NOW AS CUMULUS ARE STRUGGLING TO GET ANY
VERTICAL DEVELOPMENT OUTSIDE THE MOUNTAINS.  KMAF 88D REFLECTIVITY
SHOWING STORMS DEVELOPING OVER THE DAVIS MOUNTAINS AND EXPECT THESE
TO SPREAD SLOWLY SOUTHEASTWARD.  VWP SHOWS NICE DIRECTIONAL SHEAR SO
IF CAP DOES BREAK AROUND AFOREMENTIONED TROUGH AND WITH CAPES AROUND
2000 TO 2500 J/KG... THEY WILL LIKELY BE SEVERE.

5H RIDGE WILL BUILD INTO THE AREA THROUGH THE PERIOD.  AS A
RESULT... DO NOT SEE MUCH IN THE WAY OF LIFT ACROSS THE REGION
TONIGHT/TOMORROW AS SYNOPTIC SCALE SUBSIDENCE DOMINATES.  HOWEVER...
APPEARS TO BE SOME H85 TO H3 QVEC CONV OVER BIG BEND/DAVIS MOUNTAIN
AREA THIS EVENING WHERE STORMS ARE ALREADY OCCURRING WITH MOVEMENT
GENERALLY SOUTHEAST.  DO NOT EXPECT THESE STORMS TO SURVIVE TOO LONG
AFTER SUNSET.  OTHERWISE... CAP SHOULD INCREASE THROUGH THE PERIOD AS
WELL WITH H7 TEMPERATURES ALREADY APPROACHING 15C TOMORROW OVER
WESTERN PORTIONS.  SUSPECT ISOLATED STORMS WILL AGAIN DEVELOP OVER
THE MOUNTAINS TOMORROW BUT WILL BE HARD PRESSED THEREAFTER.  WITH
THIS IN MIND... WILL KEEP BEST POPS (SLIM) OVER THE MOUNTAINS AND
VICINITY.  ELSEWHERE... CAP SHOULD CONQUER.

THE WARMING TREND BEGINS AS H5 HIGH BEGINS TO BUILD OVER THE AREA.
GUIDANCE NUMBERS LOOK REASONABLE BUT WILL ADD A TOUCH OF PERSISTENCE
TO SOME LOCATIONS.

MAF  68/98  --
CNM  66/102 1-
MRF  59/93  21
P07  70/96  --

EARLE

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.